A case of drug-induced fulminant hepatitis is reported. A 48-year-old female was transferred to Saga Medical School Hospital because of fever, general fatigue, jaundice and marked liver dysfunction after being treated by her private physician with several drugs containing antibiotics and aspirin DL-lysine. On admission, prothrombin time was prolonged (13%), but the patient's consciousness was clear. Viral markers for hepatitis A, B and C were negative. On the fourth hospital day, consciousness disturbance (hepatic coma: grade IV) developed, and despite intensive treatment including glucagon-insulin therapy and plasma exchange, the patients died of hepatic coma with multiple organ failure on the eleventh hospital day. The liver weighed 710g, and exhibited features of massive necrosis histologically. The lymphocyte stimulating test was positive for cefmetazol and aspirin DL-lysine. A review of literature showed that in Japan about 5% of cases of fulminant hepatitis are due to drugs other than halothane. In most cases reported recently, the lymphocyte stimulating test has been positive for the causative drugs.
A 61-year-old man was admitted to a local hospital for consciousness disorder, hypotension and monoplegia of the left leg. Before admission, he had remained asleep on an electric carpet for 17 hours after drinking beer and whiskey. Although his consciousness disorder and hypotension improved, he was transferred to our hospital 6 days after the injury because of oligouria. Examination revealed pain and swelling of the left buttock and left sciatic palsy. Laboratory data showed azotemia and elevated serum CPK, GOT, LDH, and myoglobin levels. CT and MRI demonstrated damage to the left gluteal muscles. A tentative diagnosis of non-traumatic rhabdomyolysis of the left gluteal region complicated by acute renal failure with left sciatic palsy was made. The patient remained oligouric despite treatment with fluid challenge and diuretics. Hemodialysis was started on the second day after admission. Renal function recovered completely after hemodialysis 6 times in 8 days, but necrosis and atrophy of the left gluteal muscles developed, and the left sciatic palsy persisted. This case represents a gluteal compartment syndrome caused by prolonged coma due to alcohol abuse. The compartment syndrome is a serious complication of non-traumatic rhabdomyolysis. Early diagnosis and rapid decompression of the affected area by fasciotomy are important to a good functional prognosis.
We encountered two cases of PTP foreign bodies of the esophagus; the foreign body was easily removed from one patient, but the other patient had misswallowed two PTPs. One case was diagnosed easily and the foreign body was removed immediately. The other was difficult to diagnose and removal was achieved on the 14th day after misswallowing. The persistence of PTPs in the esophagus for fourteen days was complicated by mediastinitis as a result of perforation of the esophagus. Fortunately the patient responded to conservative therapy and did not become seriously ill. As a result we feel strongly that an accurate history must be taken by repeating questions concerning the patient's anamnesis. Patients should be treated after early diagnosis, and it must be kept in mind that multiple foreign bodies may be present in the esophagus as a result of misswallowing.